Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 258, NWS Springfield, MO

May 14, 2003McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 14, 2003, 5:19 AM CDT for McDonald County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 5:19 AM CDT (10:19 UTC)
Expired
May 14, 2003, 6:15 AM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County McDonald County, MO

The radar

The Tulsa radar (KINX), 114 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 141019
SVRSGF
MOC119-141115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 AM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCDONALD COUNTY IN MISSOURI

* UNTIL 615 AM CDT.

* AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR SOUTH WEST CITY...OR 14 MILES NORTHWEST OF GRAVETTE...
  AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LANAGAN...NOEL...ANDERSON BY 525 AM CDT.
   PINEVILLE BY 530 AM CDT.

THE TOWN OF POWELL IS ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3666 9462 3651 9462 3650 9409 3667 9408

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:50 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 14, 2:50 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT WED MAY 14 2003

SCATTERED CONVECTION CONTINUED EARLY WEDNESDAY MORNING ACROSS SOUTH
CENTRAL MISSOURI. RUC MODEL ANALYSIS AND PROFILER DATA SUGGEST A
SUBTLE MID LEVEL SHORTWAVE WAS SUPPORTING THIS ACTIVITY.  OTHERWISE
CONVECTION WAS FOCUSED ACROSS CENTRAL OKLAHOMA WHERE THE LOW LEVEL
JET WAS INTERSECTING THE SURFACE WARM FRONT.

A PROGRESSIVE BUT RATHER COMPLEX PATTERN WILL CONTINUE INTO THE
WEEKEND.  A SERIES OF SHORTWAVE TROUGHS AND MEANDERING SURFACE
BOUNDARIES WILL LEAD TO SOME UNCERTAINTY TO TIMING AND COVERAGE OF
CONVECTION.

A SURFACE FRONT WILL SAG SOUTH TODAY IN THE WAKE OF THE MINOR
SHORTWAVE TROUGH PUSHING ACROSS IOWA THIS MORNING...AND IN ADVANCE
OF THE UPPER LOW DROPPING SOUTH OF THE NORTHERN PLAINS. THIS FRONT
WILL MAY MAKE IT INTO SOUTHERN MISSOURI BY MID AFTERNOON...ALTHOUGH
THERE IS SOME QUESTION IF IT WILL MAKE IT THIS FAR SOUTH. IT MAY
TAKE THE PASSAGE OF THE UPPER LOW TO GET THE FRONT ALL THE WAY
THROUGH. INSTABILITY WILL BE DETERMINED TO A GREAT DEGREE BY
RESIDUAL CONVECTIVE DEBRIS...BUT IT APPEARS AMPLE SUNSHINE WILL
DEVELOP TO RESULT IN MODERATE INSTABILITY ALONG THE FRONT THIS
AFTERNOON.  WIND FIELDS WILL BE RELATIVELY WEAK BUT WEAK CONVERGENCE
ALONG THE FRONT...DESCENT DIRECTIONAL SHEAR...AND MODERATELY STEEP
LAPSE RATES SHOULD BE ENOUGH TO IGNITE SCATTERED CONVECTION. GIVEN
THE WEAK WIND FIELD THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE
HAIL ALONG WITH SOME LOCALIZED DAMAGING WINDS. GIVEN THE RAINFALL
THAT OCCURRED TUESDAY AND NEAR SATURATED SOIL CONDITIONS...SOME
LOCALIZED FLOODING COULD DEVELOP. EXPECT MAJORITY OF CONVECTION TO
DIMINISH THIS EVENING WITH LOSS OF DAY TIME HEATING.

AS THE UPPER LOW TO THE NORTH DROPS INTO THE OHIO RIVER VALLEY THE
SURFACE FRONT WILL SAG ACROSS FAR SOUTHERN MISSOURI THURSDAY.  THE
ETA DOES NOT PUSH THE FRONT SOUTH OF THE MISSOURI/ARKANSAS BORDER
UNTIL LATE AFTERNOON THURSDAY. THIS SCENARIO LOOKS REASONABLE GIVEN
THE PASSAGE OF THE UPPER LOW TO THE EAST. WITH THAT SAID I WILL
INTRODUCE RAIN CHANCES TO FAR SOUTHERN MISSOURI THURSDAY AFTERNOON
WHERE INSTABILITY AXIS DEVELOPS ALONG THE SURFACE BOUNDARY.
CONVECTION WILL REFIRE ACROSS SOUTHERN PLAINS THURSDAY NIGHT A LOW
LEVEL JET STRENGTHENS AHEAD OF THE NEXT SYSTEM NOW OFF OF THE
CALIFORNIA COAST.

MODELS DIFFER ON THE NORTHWARD EXTENT OF CONVECTION FRIDAY WITH THE
GFS THE FURTHEREST NORTH. SOUTHERN MISSOURI AND SOUTHEAST KANSAS MAY
GET BRUSHED BY A MORNING CONVECTIVE COMPLEX THAT WILL SLIDE EAST OUT
OF THE SOUTHERN PLAINS.  ADDITIONAL DEVELOPMENT WILL THEN TAKE PLACE
FRIDAY AFTERNOON AND EVENING AS THE TROUGH PUSHES INTO THE PLAINS.

IN THE EXTENDED (DAYS 4 THROUGH 7)...VARYING SOLUTIONS ON PLACEMENT
OF THE UPPER LEVEL SHORTWAVE BY THE AVN AND ETA MODELS CAUSES
CONCERN. THE ETA DROPS THE UPPER LOW FURTHER SOUTH THAN THE AVN
RESULTING IN PLACEMENT OF AN MCS OVERNIGHT FRIDAY INTO SATURDAY OVER
CENTRAL OKLAHOMA AND ARKANSAS... RATHER THAN ALONG THE
MISSOURI/ARKANSAS BORDER AS SHOWN BY THE AVN. THE SOUTHERN FEW TIERS
OF COUNTIES COULD SEE ANYWHERE FROM A QUARTER OF AN INCH TO A
FEW INCHES OF PRECIPITATION DEPENDING ON THE TRACK OF THE UPPER
LEVEL LOW. PRECIPITATION SHOULD END SATURDAY EVENING AS THE UPPER
LOW SWINGS BY. PRECIPITATION IS NOT OUT OF THE QUESTION SUNDAY AND
MONDAY DEPENDING UPON THE LOCATION OF A SURFACE FRONT BY THAT TIME.
HOWEVER HAVE LEFT SUNDAY AND MONDAY DRY FOR NOW UNTIL BETTER FRONTAL
PLACEMENT CAN BE DETERMINED. HAVE BUMPED TEMPERATURES UP SLIGHTLY
ABOVE NORMAL SUNDAY THROUGH TUESDAY AS HIGH PRESSURE BUILDS
OVERHEAD. THE NEXT SURFACE FRONT APPROACHES THE AREA ON TUESDAY AND
WAS ALREADY REFLECTED IN THE FORECAST SO FEW CHANGES WERE MADE.

FORECAST GRIDS ARE OUT.

.SGF...
MO...NONE.
KS...NONE.

FOSTER/STOFLET
Hazardous weather outlook, May 13, 7:16 PM CDT, 10 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:

THUNDERSTORMS CONTAINING HEAVY RAIN AND HAIL UP TO THE SIZE OF
NICKELS.

AREAS AFFECTED AND TIMING:

A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SPREAD OVER EXTREME
SOUTHEAST KANSAS AND MISSOURI OZARKS AFTER 1000 PM.

DISCUSSION:

A DEVELOPING LOW LEVEL JET WILL COMBINE WITH AN APPROACHING COLD
FRONT TO INITIATE A COMPLEX OF SHOWERS AND THUNDERSTORMS.  THIS
ACTIVITY IS EXPECTED TO AFFECT MUCH OF THE REGION LATE TONIGHT...AND
CONTINUE INTO THE EARLY MORNING HOURS ACROSS SOUTHERN MISSOURI.  DUE
TO THE LACK OF SURFACE BASED INSTABILITY...WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT LIKELY.  HOWEVER...BECAUSE WET BULB ZERO
TEMPERATURE LEVELS ACROSS THE OZARKS ARE RELATIVELY LOW...SOME OF
THESE STORMS MAY CONTAIN HAIL UP TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AS A COLD FRONT
BECOMES NEARLY STATIONARY ACROSS SOUTHERN MISSOURI.  LARGE HAIL WILL
AGAIN BE THE PRIMARY THREAT.

THUNDERSTORMS WILL RETURN TO THE AREA AGAIN LATE IN THE WEEK
AHEAD OF THE NEXT SYSTEM.  ISOLATED SEVERE STORMS AND LOCALLY
HEAVY RAIN WILL BE POSSIBLE FRIDAY INTO EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 5:46 AM CDTFlash Flood WarningSGFMcDonald6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.